Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Medford, OR
NWS Medford, OR issued this winter storm watch at Nov 6, 2021, 3:08 AM PDT for Siskiyou County, California. It took effect at Nov 8, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 6, 2021, 3:08 AM PDT (10:08 UTC)
- In effect from
- Nov 8, 2021, 4:00 PM PST
- Expired
- Nov 7, 2021, 2:01 AM PST
- In force
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WWUS46 KMFR 061008 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 308 AM PDT Sat Nov 6 2021 CAZ080-082-083-070000- /O.NEW.KMFR.WS.A.0007.211109T0000Z-211109T1500Z/ Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- Including the cities of McCloud and Mount Shasta 308 AM PDT Sat Nov 6 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING ABOVE 3500 FEET... * WHAT...Heavy wet snow possible above 3500 feet. Total snow accumulations of 4 to 8 inches with locally a foot above 5000 feet. Winds could gust as high as 60 mph above 5000 feet. * WHERE...Western Siskiyou County, South Central Siskiyou County and North Central and Southeast Siskiyou County. This includes Interstate 5 from just south of Weed to Mt Shasta City and Black Butte Summit, Highway 89 east of Mount Shasta including Snowman Summit and McCloud, Highway 3 south of Callahan and Scott Mountain Summit, and Etna Summit on Sawyers Bar Road. * WHEN...From Monday afternoon through Tuesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday evening and also the Tuesday morning commutes. Strong winds and heavy snow could cause tree damage. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Stock emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. * The safest place during a winter storm is indoors. * Plan now to avoid traveling during the storm. * A Winter Storm Watch means there is potential for significant snow accumulations that may create dangerous travel. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
960 WWUS46 KMFR 062123 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 223 PM PDT Sat Nov 6 2021 CAZ080-082-083-071300- /O.CON.KMFR.WS.A.0007.211109T0000Z-211109T1500Z/ Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- Including the cities of McCloud and Mount Shasta 223 PM PDT Sat Nov 6 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING ABOVE 3500 FEET... * WHAT...Heavy wet snow possible above 3500 feet. Total snow accumulations of 4 to 8 inches with locally a foot above 6500 feet. Winds could gust as high as 60 mph above 5000 feet. * WHERE...Western Siskiyou County, South Central Siskiyou County and North Central and Southeast Siskiyou County. This includes Interstate 5 from just south of Weed to Mt Shasta City and Black Butte Summit, Highway 89 east of Mount Shasta including Snowman Summit and McCloud, Highway 3 south of Callahan and Scott Mountain Summit, and Etna Summit on Sawyers Bar Road. * WHEN...From Monday afternoon through Tuesday morning. * IMPACTS...Travel could be very difficult over untreated roads. The hazardous conditions could impact the Monday evening and also the Tuesday morning commutes. Strong winds and heavy snow could cause tree damage. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Stock emergency kit with tire chains, flashlight, batteries, blankets, food, water, and medications. * Plan now to avoid traveling during the storm. * A Winter Storm Watch means there is potential for significant snow accumulations that may create dangerous travel. && $$ Visit us at https://www.weather.gov/Medford
304 WWUS46 KMFR 071001 WSWMFR URGENT - WINTER WEATHER MESSAGE National Weather Service Medford OR 201 AM PST Sun Nov 7 2021 CAZ080-082-083-080015- /O.UPG.KMFR.WS.A.0007.211109T0000Z-211109T1500Z/ /O.NEW.KMFR.WW.Y.0031.211109T0000Z-211109T1500Z/ /O.NEW.KMFR.WS.W.0010.211109T0000Z-211109T1500Z/ Western Siskiyou County-South Central Siskiyou County- North Central and Southeast Siskiyou County- Including the cities of Mount Shasta, Pondosa, and Tennant 201 AM PST Sun Nov 7 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM MONDAY TO 7 AM PST TUESDAY ABOVE 4000 FEET... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM MONDAY TO 7 AM PST TUESDAY ABOVE 3500 FEET... * WHAT...For the Winter Storm Warning above 4000 feet, heavy wet snow expected. Total snow accumulations of 4 to 8 inches with 12 inches possible above 6000 feet. Winds gusting as high as 60 mph. For the Winter Weather Advisory above 3500 feet, wet snow expected. Total snow accumulations of 2 to 5 inches. Winds gusting as high as 50 mph. * WHERE...Portions of southern Siskiyou County. For the Winter Storm Warning, Highway 89 east of Mount Shasta City and west of the McCloud, including Snowman Summit as well as Ski Park Highway. Also Highway 89 near Pondosa, Highway 3 south of Callahan, Scott Mountain Summit, and Etna Summit on Sawyers Bar Road. For the Winter Weather Advisory, Tennant, and areas along Interstate 5 from just south of Weed to Mt Shasta City, including Black Butte Summit. * WHEN...From 4 PM Monday to 7 AM PST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the Monday evening and Tuesday morning commutes. Strong winds and/or heavy wet snow could cause tree damage. Significant visibility reductions are likely. * ADDITIONAL DETAILS...The period of heaviest precipitation is likely from 7 PM PST until 1 AM PST. Most of the heaviest snow will occur above 4000 feet, but could be down as low as 3500 feet at times during this period of heavier precipitation. Snow levels will gradually rise overnight Monday into Tuesday morning. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... * Travel is strongly discouraged because of dangerous conditions. * If you must travel, keep tire chains, a flashlight, blankets, food, water, medications, and a fully charged phone with you. * The safest place during a winter storm is indoors. * A Winter Storm Warning means that severe winter weather is imminent and poses a threat to life and property. Take protective action now. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Nov 5, 8:41 PM PDT, 6 hours 27 minutes earlier.
Area forecast discussion, Nov 5, 8:41 PM PDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Medford OR
841 PM PDT Fri Nov 5 2021
.DISCUSSION....Radar has been showing showers across portions of
southern Oregon and northern California this afternoon and
evening. This will continue as another front makes its way to the
area tonight into tomorrow. Of particular note is that a few of
these showers appear to be heavy or interesting in the marine
waters and at Gold Beach where we noted some rotation at around
10,000 feet. These showers are relatively shallow, and no
lightning has been reported; so it is unknown if there were any
waterspouts or hail in these cells. These cells have been
relatively short-lived, so will continue to keep an eye out as a
few heavier showers are continuing off shore. -Schaaf
&&
.AVIATION...06/00Z TAFs...Showers and mountain obscuration are
widespread as a cold front moves through today, with generally a mix
of VFR and MVFR ceilings expected through this evening. Tonight into
the morning, ceilings will likely lower at times, especially as a
band of heavier showers moves through the coast into the Cascades
Saturday morning.
Winds will be gusty, primarily at the coast, in the high terrain,
and in areas east of the Cascades. Freezing levels will be lowering
through the day, dropping from 5000 feet MSL today to 4000 feet MSL
by Saturday morning. -BPN/Keene
&&
.MARINE...Updated 800 PM PDT Friday 5 November 2021...An active
pattern will continue, with a series of fronts producing gusty winds
and steep to very steep seas through the first half of next week.
Another front will arrive this evening with gusty south winds and
elevated seas. Thunderstorms are also possible this evening and
overnight. More weak fronts will move onshore through the weekend.
Attention turns to a low pressure system due to arrive in the late
Monday/Tuesday timeframe. Some data suggest low pressure moving into
the Southern Oregon coastal waters and bringing strong south winds
and very steep seas. There is still significant uncertainty in this
situation, so we'll keep monitoring and updating the forecast. Stay
tuned. Keene
&&
.PREV DISCUSSION... /Issued 253 PM PDT Fri Nov 5 2021/
SHORT TERM...
Rain and snow showers are pushing into southern Oregon and
northern California this afternoon ahead of a cold front. A lot of
this will be beneficial rain with around 1 to 2 inches falling
along the southern Oregon coastline and only 1/4 of an inch in
some of the valleys west of the Cascades. Above 5500 feet, we're
starting to see some snow starting to accumulate. Snow levels will
decrease down to 4500 feet behind the front later tonight into
Saturday morning. Snow and rain will continue with the high
Cascades seeing around 8 to 12 inches of snow accumulating through
Saturday afternoon. 8 inches seems more likely at this point as
the pattern will be more showery into Saturday and some of the
precipitation seems to be coming in drier than what the models are
expecting.
The deep upper level low will linger in the Gulf of Alaska from
Saturday afternoon into Sunday. With some cooler air in place,
snow levels will start out around 4500 feet Saturday afternoon,
although lower slightly into Sunday to 3000 feet. As this cooler
airmass settles in, locations along the coast will be rather
unstable and rumbles of thunder may be heard. Precipitation will
also cover the coast and locations west of the Cascades, although
there will be a notable drying trend east of the Cascades from
Saturday afternoon into Sunday. Again, no significant weather
impacts expected this weekend, but the unsettled weather may put a
damper on plans which require extended dry periods outside,
especially west of the Cascades.
By Monday morning, conditions will be on the drier side with a 20%
chance of showers along the coast. Another low will be brewing out
in the Pacific and that is discussed in more detail below.
-Smith
LONG TERM...Monday through Friday...Monday, a stronger front appears
more likely during early next week driven by a deepening low. This
looks like a more long-lived precipitation event with soaking rains
possible from later Monday all the way into Wednesday as a strong,
zonal, upper jet remains aimed at our area. The bulk of the
precipitation is expected Monday night into Tuesday morning and
could drive heavy rainfall rates in N. California. Strong pre-
frontal winds are possible with this system Monday night, but much
depends on the track of the associated surface low pressure.
The final note about next week's system is that it looks a bit
colder than recent storms, so mountain snow may be an impact. Snow
levels are expected to start out around 5000 feet and then lower to
at least 4000 feet by Tuesday. The trend is continuing to trend
towards a southwest flow regime and this would be favorable for
heavy snow in the Mt. Shasta region. Snow levels there could lower
between 3,000 and 3,500 feet during the periods of heaviest
precipitation rates, which could bring snow to Mt. Shasta city and
that portion of the I-5 corridor.
The pattern does not necessarily quiet down Wednesday into Thursday,
as further weaker fronts move in. With these systems snow levels
will be on the rise and thus snow concerns lower. Friday and beyond,
model guidance is hinting at potential ridge amplification later
next week, which would deflect the storm track farther to the north
and result in a period of drier, milder weather here (albeit at the
expense of low clouds/fog). We'll wait and see about this too,
however, since what often happens this time of year is the ridge
ends up flatter with disturbances riding over the top, which could
result in higher chances of rain.
-Miles
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.
Pacific Coastal Waters...
Small Craft Advisory until 10 PM PST Sunday for PZZ356-376.
Hazardous Seas Warning from 5 AM PDT Saturday to 10 PM PST
Sunday for PZZ350-356-370-376.
Small Craft Advisory until 5 AM PDT Saturday for PZZ350-370.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 6, 3:14 AM PDT | High Wind Watch | MFR | Modoc, Siskiyou | 23 hr |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.